Winter Weather, Ballard
- When
- February 23, 4:00 PM CST to February 24, 6:00 AM CST
- Where
- Ballard forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
Widespread sleet and freezing rain occurred during the evening of the 23rd, followed by some patchy freezing drizzle or light rain overnight. A heavier round of precipitation on the 24th had little if any impact due to temperatures inching just above freezing.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread sleet and freezing rain occurred during the evening of the 23rd, followed by some patchy freezing drizzle or light rain overnight. A heavier round of precipitation on the 24th had little if any impact due to temperatures inching just above freezing. Sleet accumulations were under one-half inch, and ice accumulations were mainly one-tenth inch or less. The wintry precipitation on the evening of the 23rd caused hazardous travel during the evening commute. A rash of accidents was reported during the evening. Shortly before midnight, a fatal multi-vehicle crash blocked all lanes of Interstate 24 on the Tennessee River bridge at the Marshall-Livingston County line. |The crash site involved a total of eleven vehicles, including eight semi trucks. There were also some secondary crashes in this area. One fatality was reported, a one-year-old female toddler who was ejected from a truck (indirect). There were several injuries in the wrecks. During the early morning hours on the 24th, a multi-vehicle crash blocked all lanes of the Western Kentucky Parkway at the Green River bridge between Muhlenberg and Ohio Counties. About a dozen vehicles were involved, including four semi trucks. Both the eastbound and westbound lanes were blocked at the crash site. The wintry precipitation was caused by a moist southwest flow aloft, associated with a 500 mb trough over the western Plains. At the same time, surface high pressure advancing from the northern Plains produced a cold northerly surface wind. The cold low levels enabled the precipitation to stay freezing rain and sleet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 23, 1:09 PM CST, 2 hours 51 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
109 PM CST Wed Feb 23 2022
.SHORT TERM...(Tonight through Thursday night)
Issued at 109 PM CST Wed Feb 23 2022
Winter weather event is upon us, with precipitation spreading
across southeast Missouri. Not much change to the forecast
overall. It will quickly spread northeast across the rest of the
area through the late day and early evening hours. Still looking
at most notable ice accumulations SEMO into far west KY tonight,
with a secondary focus from the Ozark Foothills into southwest
Illinois Thursday. We expanded an Advisory to include the EVV Tri-
State area and more of west KY. Also expanded the Winter Storm
warning slightly to the east. Temperatures are staying in line
with the colder guidance. As the precipitation develops, we will
also likely "wet-bulb" down a few degrees, adding to the concern.
Our methods calculate one-quarter to one-half inch of ice in the
warning area. Most accumulations should be closer to one-quarter
of an inch. The area of greatest concern and one-half inch
accretion will be from near the Missouri Bootheel region into far
west Kentucky just east of the MS River and down toward the TN
border.
Thursday, as temperatures rise, we will see a transition to mainly
rain except for the far NW reaches of our CWFA, where some icing
will likely continue. We may also see locally heavy rain and some
lightning across west KY Thursday. The precipitation will wind
down from west to east Thursday night, ending as a light wintry
mix.
.LONG TERM...(Friday through Wednesday)
Issued at 109 PM CST Wed Feb 23 2022
Friday through Sunday should be mainly dry. The NBM continues to
show a small chance of wintry precipitation across our southern
counties Saturday night. Not sure this is going to pan out.
Otherwise we will transition to a quasi WNW flow pattern, with
little in the way of precipitation expected. We will monitor a
potential mid week system. After a chilly Friday and Saturday,
temperatures will moderate through the first part of next week.
&&
.AVIATION...
Issued at 109 PM CST Wed Feb 23 2022
Conditions will continue to deteriorate this afternoon with
widespread MVFR cigs replaced by mixed wintry precipitation this
evening, and lowering cigs, with IFR conditions expected at
times. Similar conditions will continue overnight, with the
heaviest precipitation across west Kentucky. Thursday morning, the
precipitation should switch over to mainly rain most places as
temperatures rise above freezing. NNE winds to continue 5 to 15
kts with some higher gusts at times.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Storm Warning until 6 PM CST Thursday for ILZ075-080-081-
084-085-088>094.
Winter Weather Advisory from 4 PM this afternoon to 6 PM CST
Thursday for ILZ076>078-082-083-086-087.
MO...Winter Storm Warning until 6 PM CST Thursday for MOZ076-086-087-
100-107>112-114.
IN...Winter Weather Advisory from 4 PM this afternoon to 6 PM CST
Thursday for INZ081-082-085>088.
KY...Winter Storm Warning until 6 PM CST Thursday for KYZ001>011-013.
Winter Weather Advisory from 4 PM this afternoon to 6 PM CST
Thursday for KYZ014>016-018.
&&Hazardous Weather Outlook National Weather Service Paducah KY 1210 PM CST Wed Feb 23 2022 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-241015- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 1210 PM CST Wed Feb 23 2022 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight A Winter Storm Warning and Winter Weather Advisory are in effect for most of the area tonight. Refer to the warning and statement for details. River flooding continues. Refer to the warnings and statements for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The Winter Storm Warning and Winter Weather Advisory continue through Thursday afternoon. Refer to the Warning and Advisory for details. Heavy precipitation may result in additional minor flooding, primarily across west Kentucky. 1 to 2 inches of rain is possible in West Kentucky. There may be some rumbles of thunder as well on Thursday. River flooding is expected to continue for at least a week for some river locations. Refer to the warnings and statements for details. .SPOTTER INFORMATION STATEMENT... Spotter reports of winter weather are appreciated.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
220 PM CST WED FEB 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM FREEZING RAIN DUDLEY 36.79N 90.09W
02/23/2022 E0.00 INCH STODDARD MO TRAINED SPOTTER
LIGHT FREEZING RAIN HAS BEGUN, AND IS
FREEZING TO SOME SURFACES AT GROUND LEVEL.
TEMP 27 DEGREES.
&&
RSTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
323 PM CST WED FEB 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM SLEET 5 NNW OXLY 36.66N 90.71W
02/23/2022 M0.1 INCH RIPLEY MO TRAINED SPOTTER
GROUND AND ROOFS ALMOST WHITE WITH SLEET.
METAL BIRD FEEDERS HAVE ONE INCH PLUS
ICICLES. CURRENT CONDITIONS, LIGHT TO
OCCASIONALLY MODERATE FREEZING RAIN MIXED
WITH SLEET. TEMPERATURE 26.3.
&&
DWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
352 PM CST WED FEB 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM SLEET EAST PRAIRIE 36.78N 89.38W
02/23/2022 M0.3 INCH MISSISSIPPI MO TRAINED SPOTTER
SLEET ACCUMULATION BEGINNING ON ROADS.
&&
DWSThe national radar mosaic for the moment the first event began.
22 winter weather. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Weather, Marshall | 2022-02-23 | 1 | Female | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, February 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1002129, 1002130, 1002131, 1002132, 1002133, 1002134, 1002135, 1002136, 1002137, 1002138, 1002139, 1002140, 1002141, 1002142, 1002143, 1002144, 1002145, 1002146, 1002147, 1002148, 1002149, 1002151.